Colorado, 2021Hail in Colorado, July 25, 2021
July 25, 2021 · NWS GLD · 1 event in 1 county or zone
On the July 25th, a lee trough set up over eastern Colorado that allowed for the development of scattered thunderstorms in east-central Colorado during the afternoon hours. These thunderstorms produced hail up to nickel in size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the July 25th, a lee trough set up over eastern Colorado that allowed for the development of scattered thunderstorms in east-central Colorado during the afternoon hours. These thunderstorms produced hail up to nickel in size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 1:40 PM MST, 15 minutes earlier.
Area forecast discussion, Jul 25, 1:40 PM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
240 PM MDT Sun Jul 25 2021
.UPDATE...
Issued at 906 AM MDT Sun Jul 25 2021
The Dense Fog Advisory has expired. Visibilities have
significantly improved and will continue to improve for the
remainder of the morning.
&&
.SHORT TERM...(Today through Monday)
Issued at 319 AM MDT Sun Jul 25 2021
Some areas of patchy fog are developing across the Tri-State area
this morning. Visibilities could drop as low as a few miles at
times. The fog is expected to dissipate by mid-morning.
The ridge will begin amplifying over the Great Basin with the high
located along the southern CA/NV border. The upper level winds are
expected to shift from the SW to W through mid-day, later shifting
to the NW as the high begins to move east into the Four Corners.
850mb winds favor a S to SE direction, allowing Gulf moisture to
advect into our KS and NE counties. A weak shortwave trough will
move across SD, NE, and the northern half of the Tri-State area this
morning through the early afternoon. A lee trough is also expected
to set up over eastern CO today. With both features and the
increased moisture, there is potential for isolated to scattered
showers/storms to move across the area mainly in the afternoon and
evening. A few showers/weak storms could move across N Yuma and
along the NE border this morning.
The environment looks more supportive for marginal severe weather
this morning compared to what the guidance had yesterday. MLCAPE
values of 1000-2500 j/kg are expected across the area with higher
values located along and E of US-83. CAMs are suggesting PWAT
values ranging from 1" in east-central CO to 1.8" along and E of
US-83. A few limiting factors would be the lower (~6.5 deg/km)
lapse rates in the areas with higher CAPE and generally weak NW
flow around 20-40 kts. WPC has placed the area in a marginal risk
for excessive rainfall due to the potential for slow moving storms
to dump heavy rain. Hazards today are expected to be strong winds
up to 60 mph, up to 1" hail, and locally heavy rain with
potential for flash flooding. Temperatures are expected to be in
the upper 80s to lower 90s for highs and overnight lows mainly in
the 60s.
Monday looks to be much quieter as the upper high begins to push
across the Four Corners and into the High Plains. The lee trough is
expected to remain over eastern CO tomorrow, which could assist with
the development of a few diurnal storms during the afternoon and
evening hours off the front range and into southeast CO. Confidence
is low for any storms to move into our forecast area, so PoPs are
kept close to 15% or less in our CO counties. Temperatures are
expected to be in the upper 80s to mid 90s for afternoon highs and
in the 60s again overnight.
.LONG TERM...(Tuesday through Sunday)
Issued at 231 PM MDT Sun Jul 25 2021
At the start of the forecast period on Tuesday, model guidance shows
the CWA underneath a large upper air ridge with the controlling
upper air high pressure over north-central CO. This high pressure
center is expected to move slowly eastward over the CWA on
Tuesday night and reside there throughout Wednesday. Long term
models agree with the high staying over the CWA on Thursday, but
the ECMWF shows the high moving a bit southeastward on Friday
while the GFS has it still over KS. By Friday night, the ECMWF
moves the high over eastern OK with the GFS beginning a southeast
progression into southeastern KS. On Saturday, the long term
models begin to show an upper air trough slowly moving over the CA
coast with the ridge moving westward and its axis taking a
northwest-southeast tilt. Going into Sunday, long term models
show some agreement with the upper air ridge shifting a bit more
westward, but also show disagreement with a trough ahead in the
east due to the placement of a low near the Hudson Bay area. The
GFS moves the Canadian low south of the Hudson Bay deepening the
trough more than the ECMWF which keeps the low over Hudson Bay on
Sunday evening. This situation will be monitored to see if models
come into better agreement in future runs.
At the surface, the CWA looks to stay mostly on the dry side from
Tuesday through Thursday with chances of precipitation returning
beginning on Friday and going through the weekend. On Friday
afternoon and evening, areas along and north of I-70 may see a
slight chance of showers and thunderstorms associated with an upper
air shortwave passing through NE. On Saturday, models show a lee-
side surface trough developing which will allow for possible
showers and thunderstorms beginning in the western portion of the
CWA during the afternoon before spreading into across the
remainder of the CWA going into the night. Sunday afternoon and
evening also have the potential for some precipitation associated
with another shortwave disturbance seen aloft starting in the
western portion the CWA and spreading eastward. The weekend's
precipitation has the potential to bring a good amount of rainfall
with forecasted PWAT values between 1-1.5 inches over the
weekend. This situation will be monitored as the week goes on for
the possible flash flood concerns associated with heavy rainfall.
The Tri-State area should see high temperatures on Tuesday between
the lower and upper 90s followed by Wednesday and Thursday seeing
highs in the middle 90s to lower 100s. Friday and Saturday expect to
see high temperatures in the lower to upper 90s with Sunday's highs
being in the middle 80s to lower 90s. Parts of the Tri-State area
may see heat indices exceed the 100 degree mark on Wednesday and
Thursday as well as the far eastern portion of the Tri-State area on
Friday. Tri-State area overnight lows for Tuesday expect to be
between the lower 60s and lower 70s followed by Wednesday and
Thursday's overnight lows being between the middle 60s and the lower
70s. Tri-State overnight lows on Friday expect to stay between the
middle 60s and middle 70s while lows on Saturday and Sunday look to
be between the lower 60s and lower 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 150 PM MDT Sun Jul 25 2021
VFR conditions are anticipated to prevail through the TAF period.
A period of sub-VFR stratus and/or fog cannot be ruled out AOA
sunrise Monday morning (similar to this morning).. though
confidence is low enough to preclude explicit mention with the 18Z
TAF issuance. Breezy (20-30 knot) ESE- SE winds.. associated with
outflow emanating from thunderstorms in north-central KS earlier
today.. will prevail during the early-mid afternoon, decreasing
to 10-20 knots late this afternoon, shifting to the south and
further decreasing to 5-10 knots this evening.
&&
.CLIMATE...
Issued at 131 AM MDT Sun Jul 25 2021
Record high temperatures for the upcoming week:
-------------------------------------------------------------------------
7/26 7/27 7/28 7/29 7/30 7/31
-------------------------------------------------------------------------
Goodland KS 106/1936 105/1910 106/1943 104/1947 106/1935 105/2002
Burlington CO 103/1960 103/1960 102/1947 100/2012+ 101/2005 102/2002
Hill City KS 111/1940 106/1956 110/1940 108/1917 109/1976 113/1934
McCook NE 106/1936 109/1931 105/2012+ 109/1947 105/2002+ 107/2002
Colby KS 107/1894 108/1931 109/1943 105/1947 109/1935 108/1935
Yuma CO 108/2003 104/2011 103/1959 104/1947 104/2005+ 107/2002
Tribune KS 106/2002 106/1936 105/1943 105/2012 106/2012 107/1934
-------------------------------------------------------------------------
(+) denotes multiple year records
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...VINCENT
SHORT TERM...KMK
LONG TERM...076
AVIATION...VINCENT
CLIMATE...JNHazardous weather outlook, Jul 25, 11:48 AM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1248 PM MDT Sun Jul 25 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1248 PM MDT Sun Jul 25 2021 /148 PM CDT Sun Jul 25 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms may develop across portions of the Tri-State
area this afternoon, mainly in eastern Colorado between 1 PM and 8 PM
MDT. Hazards include locally heavy rainfall, dangerous cloud to
ground lightning, and wind gusts up to 50 mph. Severe thunderstorms
are not anticipated.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
High temperatures will approach or exceed 100 degrees across portions
of the Tri-State area this week, mainly along and east of Kansas
Highway 25 on Wednesday, Thursday, and Friday.
Dry conditions will prevail through mid-week. Scattered
thunderstorms cannot be ruled out during the afternoon and evening
hours late this week into next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via telephone or social
media.
Vincent
In the hours before
Special weather statement, Jul 25, 9:49 AM MST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
1149 AM CDT Sun Jul 25 2021
KSZ015-251730-
Sheridan KS-
1149 AM CDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL
1230 PM CDT...
At 1146 AM CDT, Doppler radar was tracking isolated thunderstorms 7
miles southwest of Hoxie, moving northeast at 5 mph.
Locally heavy rainfall, frequent cloud to ground lightning, and wind
gusts up to 45 mph can be expected with these storms.
Locations impacted include...
Hoxie, Seguin and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall with these storms may lead to brief localized
flooding. Do not drive your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3915 10054 3931 10072 3957 10043 3957 10018
3947 10016 3941 10016
TIME...MOT...LOC 1646Z 226DEG 6KT 3928 10055
VincentSpecial weather statement, Jul 25, 12:05 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
105 PM MDT Sun Jul 25 2021
COZ091-252000-
Kit Carson County CO-
105 PM MDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
200 PM MDT...
At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Flagler, moving east at 5 mph.
Heavy rainfall, frequent cloud to ground lightning, and wind gusts
up to 55 mph are possible with this storm.
Locations impacted include...
Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
414.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3913 10316 3917 10315 3947 10315 3948 10273
3904 10268 3904 10316
TIME...MOT...LOC 1903Z 260DEG 5KT 3923 10314
VincentSpecial weather statement, Jul 25, 12:46 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
146 PM MDT Sun Jul 25 2021
COZ091-252000-
Kit Carson County CO-
146 PM MDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 200 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Thurman, or 14 miles north of Flagler, moving
northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Kit
Carson County.
LAT...LON 3941 10315 3956 10315 3957 10280 3945 10280
3935 10314 3939 10316
TIME...MOT...LOC 1946Z 240DEG 17KT 3951 10305
024Special weather statement, Jul 25, 12:52 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
152 PM MDT Sun Jul 25 2021
COZ091-252015-
Kit Carson County CO-
152 PM MDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bethune, or 7 miles west of Burlington, moving west at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bethune.
This includes Interstate 70 in Colorado between mile markers 421 and
434.
LAT...LON 3936 10230 3919 10234 3918 10261 3944 10256
TIME...MOT...LOC 1951Z 098DEG 7KT 3929 10242
024
Special weather statement, Jul 25, 1:01 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
201 PM MDT Sun Jul 25 2021
COZ092-252030-
Cheyenne County CO-
201 PM MDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Kit Carson to Cheyenne
Wells. Movement was northeast at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.
This includes Highway 385 between mile markers 144 and 162.
LAT...LON 3904 10278 3904 10249 3891 10209 3872 10230
3889 10280
TIME...MOT...LOC 2001Z 205DEG 6KT 3893 10269 3882 10235
024Special weather statement, Jul 25, 1:32 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
232 PM MDT Sun Jul 25 2021
COZ092-252100-
Cheyenne County CO-
232 PM MDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Kit Carson to near
Cheyenne Wells. Movement was east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells and Firstview.
This includes Highway 385 between mile markers 144 and 158.
LAT...LON 3904 10253 3882 10216 3869 10240 3889 10277
TIME...MOT...LOC 2031Z 266DEG 6KT 3892 10262 3882 10237
024
Hail, Cheyenne
- When
- July 25, 1:55 PM MST
- Where
- Cheyenne County, 5.01 mi SW of Cheyenne Wells
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.777, -102.425
Report received at location of hail ranging from pea to nickel in size along with torrential rainfall.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 25, 20212 deaths · 9 events
- Flash Flooding and Flood in Arizona, July 25, 2021$245,000 · 23 events
- Debris Flows and Flood in Utah, July 25, 2021$52,000 · 5 events
- Flash Flooding in Missouri, July 25, 2021$60,000 · 2 events
- Flash Flood and Debris Flows in Colorado, July 25, 2021$50,000 · 4 events
- Heat in Texas, July 25 to 26, 202122 events
- Flash Flooding and Hail in New Mexico, July 25, 2021$20,000 · 0.88 in hail · 3 events
- Flash Flooding and Hail in Colorado, July 25 to 26, 20211.25 in hail · 16 events
- Hail in South Dakota, July 25, 20213.75 in hail · 13 events
- Heat in Louisiana, July 25 to 30, 202111 events
- Heat in Arkansas, July 25 to 31, 20219 events
- Damaging Winds in Oklahoma, July 25, 202161 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973162.